Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Spokane, WA

May 31, 2019Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at May 31, 2019, 6:31 PM PDT for Okanogan County, Washington. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 6:31 PM PDT (01:31 UTC)
Expired
May 31, 2019, 7:30 PM PDT
In force
59 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 162 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS56 KOTX 010131
FFWOTX
WAC047-010230-
/O.NEW.KOTX.FF.W.0001.190601T0131Z-190601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
631 PM PDT Fri May 31 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Okanogan County in north central Washington...

* Until 730 PM PDT.

* At 628 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Black Pine Lake Campground.

Excessive rainfall over the southern end of the Crescent Mountain 
burn scar will result in debris flow moving through the Buttermilk 
Creeek drainage. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4836 12031 4832 12027 4828 12028 4827 12036
      4832 12036 4836 12034

$$

MF
1 follow-up statement
504 
WGUS76 KOTX 010227
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
727 PM PDT Fri May 31 2019

WAC047-010236-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-190601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
727 PM PDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL OKANOGAN COUNTY WILL EXPIRE AT
730 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4836 12031 4832 12027 4828 12028 4827 12036
      4832 12036 4836 12034

$$

MF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:56 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 4:56 PM PDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
456 PM PDT Fri May 31 2019

.SYNOPSIS...
Today will feature the last day of widely scattered mountain
thunderstorms.  The threat migrates east into Idaho Saturday
then ends for Sunday. Temperatures will remain warm through
the weekend, with most communities well into the 80s and a few
spots into the low 90s. A dry cold front will produce breezy
conditions on Monday and gradual cooldown through the week.

&&

.DISCUSSION...
Tonight and Saturday: A short wave ridge nosing into western WA
today will slowly move east into central and eastern Washington on
Saturday. This will result in a trend towards less
shower/thunderstorm coverage. Already seeing signs of this today
with convection not as widespread compared to Thursday, and
firing mainly over the mountainous terrain. Uncapped CAPE of
1000-1500 J/KG, slow storm motion, and high moisture content in
the atmosphere will continue to promote locally heavy rain. It's
possible of a few valley or Columbia Basin shower or storms
forming this evening if any outflow boundaries develop. Hail up to
penny size and wind gusts up to 30 mph are possible with the
strongest storms. On Saturday convection will become confined to
mainly the Idaho Panhandle and Blue Mountains as the ridge begins
to nose it. Once again locally heavy rain will be the main
concern. Temperatures will remain above normal with Saturday highs
topping out in the 80s with the warmest spots near 90F. These
values are about 12-15 degrees F above normal. JW

Sunday-Monday:  Stronger westerly flow will develop on Sunday and
will likely push any remaining smoke/haze out of our area.  Weak
upper level ridging will start to break down on Sunday as well but
very warm temperatures, mostly 10-15 degrees F above average, will
continue.

As the ridge shifts off to our east on Monday, quasi-zonal flow will
develop as a weak, dry cold front drags across the NW.  This will
act to increase pressure gradients which will result in breezy
conditions come Monday afternoon.  Wind magnitudes do not look all
too impressive, however, gusts 30-35 mph will likely be realized. In
addition, the dry cold front will bring cooler weather with
temperatures dropping roughly 5 degrees on Monday.

Tuesday and Beyond: Additional cooling is expected through the work
weeks as heights fall from an approaching Pacific trough.  However,
temperatures will still be roughly 5 degrees above normal by
Wednesday.  During this period expect no real impacts as we bask
under mostly sunny skies with slightly elevated afternoon breezes.

It is not until Thursday do we see bigger changes over our area. The
aforementioned Pacific trough will be moving onshore and will begin
picking up winds over our area.  Looking at the GEFS model output,
winds could be in the 90th percentile of climatology for this time
of year.  What this could translate to is afternoon gusts possibly
above 35 mph.  However, it is very difficult to pin down a number at
this point.  In addition, a return to wetter weather is possible as
the Inland Northwest sits near the base of this trough. Due to our
position relative to the trough, the end of next week does not look
extremely wet, but showers over the higher elevations looks
possible. Wilson

&&

.AVIATION...
00Z TAFS: Scattered showers and thunderstorms have developed
and will dissipate after sunset. With weak steering flow most of
the valleys including the TAF sites should remain dry. Given low
probability of a cell impacting the TAF sites a dry forecast is
preferred. VFR conditions should continue over the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  84  58  85  58  81 /  20  10   0   0   0   0
Coeur d'Alene  54  83  56  85  57  79 /  20  10   0   0   0   0
Pullman        52  81  56  82  55  77 /  10  10   0   0   0   0
Lewiston       61  88  62  90  63  85 /  10  10  10   0   0   0
Colville       48  91  49  92  50  89 /  30  10   0   0   0   0
Sandpoint      52  82  56  84  57  79 /  20  20   0   0   0   0
Kellogg        56  80  58  81  59  76 /  20  20   0   0   0   0
Moses Lake     57  92  59  92  59  86 /  10   0   0   0   0   0
Wenatchee      60  88  61  90  60  81 /  20   0   0   0   0   0
Omak           56  88  58  89  57  84 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 31, 3:26 AM PDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
326 AM PDT Fri May 31 2019

IDZ002-003-026-027-WAZ031>036-041-043-044-011030-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
326 AM PDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-042-011030-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
326 AM PDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving wet thunderstorms will be possible this
afternoon. Heavy rainfall is possible with any storms and
could lead to localized flooding as well as rock and debris
flows.  A few stronger cells may contain small hail and
wind gusts to 30 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 31, 3:00 PM PDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
300 PM PDT Fri May 31 2019

WAZ038-312230-
Okanogan Highlands WA-
300 PM PDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FERRY COUNTY UNTIL
330 PM PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Sherman Pass, or 39 miles east of Omak. This storm
was nearly stationary.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Ferry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4837 11878 4845 11861 4829 11842 4820 11874
TIME...MOT...LOC 2159Z 327DEG 2KT 4834 11866

RP
Special weather statement, May 31, 5:50 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
550 PM PDT Fri May 31 2019

WAZ037-010130-
Northeast Mountains WA-
550 PM PDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PEND OREILLE COUNTY
UNTIL 630 PM PDT...

At 550 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Deer Park, or 21 miles west of Priest River. This
storm was nearly stationary.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central Pend
Oreille County.

LAT...LON 4818 11746 4818 11735 4808 11730 4809 11742
      4813 11743
TIME...MOT...LOC 0050Z 357DEG 2KT 4814 11737

RP
Special weather statement, May 31, 5:53 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
553 PM PDT Fri May 31 2019

IDZ001-010145-
Northern Panhandle ID-
553 PM PDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER AND NORTHERN
KOOTENAI COUNTIES UNTIL 645 PM PDT...

At 553 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spirit Lake, or 12 miles north of Rathdrum. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Spirit Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4804 11696 4807 11685 4796 11680 4793 11689
      4796 11696
TIME...MOT...LOC 0053Z 357DEG 2KT 4800 11690

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:09 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
May 31, 5:50 PM PDTSpecial Weather StatementOTXStevens40 min
Jun 1, 11:41 AM PDTSpecial Weather StatementOTXAsotin34 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.